|AICD Options for Patients in Hospice|
|Thursday, 13 May 2010 21:24|
What’s an AICD?
AICD is an Automatic Implantable Cardioverter Defibrillator. It is inserted under the skin by a cardiologist for people who have severe Congestive Heart Failure or have had a cardiac arrest (stopping of heart) or a potentially fatal irregular heart rhythm. It may be combined with a pacemaker, which provides a small electrical stimulus to trigger a contraction if the heart rate is too slow; and can “shock” the heart with a larger electrical charge if the heart’s rhythm becomes extremely irregular.
Should it be ‘turned off’?
The purpose of hospice is to provide care and prevent suffering for those who have an estimated life expectancy of less than six months due to a terminal disease. Therefore, when a person elects to receive hospice benefits, it is assumed that person wants to focus on comfort measures and stop futile attempts for a cure.
When a person is approaching the end of life (EOL), if their goal is comfort and to avoid potential suffering, turning off (deactivating) the AICD may be the most appropriate thing to do: the AICD can produce an uncomfortable shock and may prevent a more peaceful death. Individuals who are ‘shocked’ and do survive, often require more assistance in their daily activities.
If the person is in hospice with a diagnosis of a terminal cancer, but also has severe heart disease with an AICD in place, some people choose to keep the AICD active as long as possible, such as until they become unable to get out of bed independently due to progression of their cancer (or other disease), which suggests they have about three to four weeks survival remaining.
How is an AICD ‘turned off’?
The patient’s cardiologist is contacted and the patient can either go to the office or a technologist can make a home visit, to have a ‘magnet’ applied to their chest over the AICD to ‘turn off’ the defibrillator.
Will ‘turning off’ the AICD hasten death?
No. And, if a pacemaker is in place, it will continue to function. Only the “shock” from the defibrillator would be deactivated.
|Last Updated on Tuesday, 29 March 2011 11:51|
- Our mom is 81 and often is dizzy when she stands. She says it’s all the medicine she takes. How can we determine if it’s the pills causing this?
- New guidelines from Medicare about who pays for a patient’s medicines in a hospice
- What to expect during the final few weeks of the dying process (continued - Part 2 )